The sticker was the first clue.
It’s bright yellow, with a picture of a droopy eye and the words “MAY CAUSE DIZZINESS.” It’s one of three yellow stickers containing terrifyingly generic warnings that adorn my bottle of the antidepressant escitalopram (generic for Lexapro). These pills are what I was prescribed to help combat my postpartum depression and anxiety, accompanied by the hope that they would not put me to sleep the way sertraline (Zoloft) did when I was in college.
I can’t remember exactly when I started noticing the dizzy spells, but I want to say that it was very shortly after Little Boy was born. Maybe before I started taking Lexapro? Leaning over to lock his car seat into its base, I’d suddenly feel like the car was moving around me. I figured it would go away with time. However, as my body healed from birth, these episodes got worse rather than better, and I became annoyed and suspicious.
Prompted by the sticker, I’ve typed numerous variations of “Lexapro dizzy” into Google. The results were always situations that didn’t seem like they applied. Dizziness and vertigo are supposed to be initial, temporary side effects that wear off within the first month. They’re also frequently reported as a withdrawal symptom.
When my pharmacy was closed for inventory and I had to stretch my prescription over a few extra days before getting a refill,* the dizziness got much worse. At times, just turning my head made me queasy.
Putting logic to work, then:
– The dizziness is a withdrawal symptom.
– My dizziness had a predictable element: it was usually worst in the mid-to-late afternoon.
– I take my pills at night, right before bed.
Conclusion: The level of Lexapro in my system was lowest in the afternoon and evening, and this was causing my dizzy episodes.
Prediction: If I started taking my pills in the morning instead,** the Lexapro would be at its lowest level in the middle of the night, when I presumably would not notice anything because I would already be lying down and asleep.
Result: It worked! I’m still tired as all get-out, but the vertigo has all but disappeared. [Bonus(?) side effect that does not appear to be coincidental: very elaborate dreams.]
*Not recommended. Stay on top of your prescription refills.
**In general, don’t modify your medication routine without talking to your doctor.